Drug-induced urticaria: Recognition and Treatment

D Shipley, Anthony Ormerod

Research output: Contribution to journalArticle

34 Citations (Scopus)

Abstract

Urticaria is the second most common cutaneous manifestation of drug allergy. Drug-induced urticaria is seen in 0.16% of medical inpatients and accounts for 9% of chronic urticaria or angioedema seen in dermatology outpatient departments. Occurring within 24 hours of drug ingestion, it is most commonly caused by penicillins, sulfonamides and nonsteroidal anti-inflammatory drugs. Drug-induced urticaria is seen in association with anaphylaxis, angioedema, and serum sickness. Diagnosis requires a detailed history, knowledge of the most likely agents sometimes supplemented with in vitro and skin testing. For mild reactions, avoidance of the causative drug and treatment with antihistamines will suffice. For anaphylactic shock, treatment with epinephrine (adrenaline), corticosteroids and antihistamines is required. Patients should be educated to inform medical staff about previous drug reactions, and to avoid these and cross-reacting drugs if possible. Medical staff need to routinely enquire about allergy and avoid unnecessary prescriptions.
Original languageEnglish
Pages (from-to)151-158
Number of pages8
JournalAmerican Journal of Clinical Dermatology
Volume2
Issue number3
Publication statusPublished - 1 Mar 2001

Fingerprint

Urticaria
Pharmaceutical Preparations
Angioedema
Histamine Antagonists
Medical Staff
Anaphylaxis
Therapeutics
Epinephrine
Serum Sickness
Skin Manifestations
Drug Hypersensitivity
Sulfonamides
Dermatology
Penicillins
Prescriptions
Inpatients
Adrenal Cortex Hormones
Hypersensitivity
Anti-Inflammatory Agents
Outpatients

Keywords

  • Algorithms
  • Anti-Inflammatory Agents
  • Chronic Disease
  • Cross Reactions
  • Decision Trees
  • Diagnosis, Differential
  • Epinephrine
  • Histamine H1 Antagonists
  • Humans
  • Medical History Taking
  • Patient Education as Topic
  • Severity of Illness Index
  • Skin Tests
  • Steroids
  • Time Factors
  • Urticaria
  • Drug hypersensitivity, drug-induced
  • Urticaria, drug-induced

Cite this

Drug-induced urticaria : Recognition and Treatment . / Shipley, D; Ormerod, Anthony.

In: American Journal of Clinical Dermatology, Vol. 2, No. 3, 01.03.2001, p. 151-158.

Research output: Contribution to journalArticle

Shipley, D & Ormerod, A 2001, 'Drug-induced urticaria: Recognition and Treatment ', American Journal of Clinical Dermatology, vol. 2, no. 3, pp. 151-158.
Shipley, D ; Ormerod, Anthony. / Drug-induced urticaria : Recognition and Treatment . In: American Journal of Clinical Dermatology. 2001 ; Vol. 2, No. 3. pp. 151-158.
@article{db39aa8626724eba864f5e00d5761ba2,
title = "Drug-induced urticaria: Recognition and Treatment",
abstract = "Urticaria is the second most common cutaneous manifestation of drug allergy. Drug-induced urticaria is seen in 0.16{\%} of medical inpatients and accounts for 9{\%} of chronic urticaria or angioedema seen in dermatology outpatient departments. Occurring within 24 hours of drug ingestion, it is most commonly caused by penicillins, sulfonamides and nonsteroidal anti-inflammatory drugs. Drug-induced urticaria is seen in association with anaphylaxis, angioedema, and serum sickness. Diagnosis requires a detailed history, knowledge of the most likely agents sometimes supplemented with in vitro and skin testing. For mild reactions, avoidance of the causative drug and treatment with antihistamines will suffice. For anaphylactic shock, treatment with epinephrine (adrenaline), corticosteroids and antihistamines is required. Patients should be educated to inform medical staff about previous drug reactions, and to avoid these and cross-reacting drugs if possible. Medical staff need to routinely enquire about allergy and avoid unnecessary prescriptions.",
keywords = "Algorithms, Anti-Inflammatory Agents, Chronic Disease, Cross Reactions, Decision Trees, Diagnosis, Differential, Epinephrine, Histamine H1 Antagonists, Humans, Medical History Taking, Patient Education as Topic, Severity of Illness Index, Skin Tests, Steroids, Time Factors, Urticaria, Drug hypersensitivity, drug-induced, Urticaria, drug-induced",
author = "D Shipley and Anthony Ormerod",
year = "2001",
month = "3",
day = "1",
language = "English",
volume = "2",
pages = "151--158",
journal = "American Journal of Clinical Dermatology",
issn = "1175-0561",
publisher = "Adis International Ltd",
number = "3",

}

TY - JOUR

T1 - Drug-induced urticaria

T2 - Recognition and Treatment

AU - Shipley, D

AU - Ormerod, Anthony

PY - 2001/3/1

Y1 - 2001/3/1

N2 - Urticaria is the second most common cutaneous manifestation of drug allergy. Drug-induced urticaria is seen in 0.16% of medical inpatients and accounts for 9% of chronic urticaria or angioedema seen in dermatology outpatient departments. Occurring within 24 hours of drug ingestion, it is most commonly caused by penicillins, sulfonamides and nonsteroidal anti-inflammatory drugs. Drug-induced urticaria is seen in association with anaphylaxis, angioedema, and serum sickness. Diagnosis requires a detailed history, knowledge of the most likely agents sometimes supplemented with in vitro and skin testing. For mild reactions, avoidance of the causative drug and treatment with antihistamines will suffice. For anaphylactic shock, treatment with epinephrine (adrenaline), corticosteroids and antihistamines is required. Patients should be educated to inform medical staff about previous drug reactions, and to avoid these and cross-reacting drugs if possible. Medical staff need to routinely enquire about allergy and avoid unnecessary prescriptions.

AB - Urticaria is the second most common cutaneous manifestation of drug allergy. Drug-induced urticaria is seen in 0.16% of medical inpatients and accounts for 9% of chronic urticaria or angioedema seen in dermatology outpatient departments. Occurring within 24 hours of drug ingestion, it is most commonly caused by penicillins, sulfonamides and nonsteroidal anti-inflammatory drugs. Drug-induced urticaria is seen in association with anaphylaxis, angioedema, and serum sickness. Diagnosis requires a detailed history, knowledge of the most likely agents sometimes supplemented with in vitro and skin testing. For mild reactions, avoidance of the causative drug and treatment with antihistamines will suffice. For anaphylactic shock, treatment with epinephrine (adrenaline), corticosteroids and antihistamines is required. Patients should be educated to inform medical staff about previous drug reactions, and to avoid these and cross-reacting drugs if possible. Medical staff need to routinely enquire about allergy and avoid unnecessary prescriptions.

KW - Algorithms

KW - Anti-Inflammatory Agents

KW - Chronic Disease

KW - Cross Reactions

KW - Decision Trees

KW - Diagnosis, Differential

KW - Epinephrine

KW - Histamine H1 Antagonists

KW - Humans

KW - Medical History Taking

KW - Patient Education as Topic

KW - Severity of Illness Index

KW - Skin Tests

KW - Steroids

KW - Time Factors

KW - Urticaria

KW - Drug hypersensitivity, drug-induced

KW - Urticaria, drug-induced

M3 - Article

C2 - 11705092

VL - 2

SP - 151

EP - 158

JO - American Journal of Clinical Dermatology

JF - American Journal of Clinical Dermatology

SN - 1175-0561

IS - 3

ER -